Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS State College, PA

July 26, 2005Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 26, 2005, 4:47 PM EDT for Potter County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2005, 4:47 PM EDT (20:47 UTC)
Expired
Jul 26, 2005, 5:45 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Potter County, PA

The radar

The State College radar (KCCX), 82 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:57 PM EDTTSTM WND DMGKeating Summit, PA911 CENTER REPORTED TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 262047
SVRCTP
PAC105-262145-
/O.NEW.KCTP.SV.W.0094.050726T2047Z-050726T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 PM EDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KEATING SUMMIT...OR 27
  MILES NORTHEAST OF ST. MARYS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHERRY SPRINGS STATE PARK AROUND 510 PM EDT...
  LYMAN RUN STATE PARK AROUND 515 PM EDT...
  
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4177 7819 4177 7811 4176 7810 4172 7762
      4149 7762 4149 7766 4151 7772 4159 7816
      4162 7821 4174 7821

$$

FORECASTER:
1 follow-up statement
000 
WWUS51 KCTP 262126
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT TUE JUL 26 2005

PAC105-262145-
/O.CON.KCTP.SV.W.0094.000000T0000Z-050726T2145Z/
POTTER-
525 PM EDT TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR
POTTER COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OLE BULL STATE PARK...
OR 26 MILES SOUTHWEST OF WELLSBORO...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN POTTER COUNTY AT 540 PM EDT

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4177 7819 4177 7811 4176 7810 4172 7762
      4149 7762 4149 7766 4151 7772 4159 7816
      4162 7821 4174 7821

$$

FORECASTER: JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:19 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 26, 3:19 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT TUE JUL 26 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

TNT...INITIAL BROKEN LINE OF TSTMS CURRENTLY OVER WESTERN PA
EXPECTED  TO CONTINUE E INTO WESTERN AREAS THROUGH EARLY THIS EVE.
STRONGER AND MORE WIDESPREAD CONVECTION ACROSS LOWER MI EXPECTED TO
ALSO AFFECT NW AND CENTRAL AREAS CLOSER TO SUNSET...AND PERSISTING
UNTIL SEVERAL HOURS THEREAFTER BEFORE GRADUALLY WEAKENING TOWARD
MIDNIGHT ACROSS CENTRAL/SOUTH CENTRAL MOUNTAINS. BOTTOM LINE...WL GO
WITH CAT POPS ACROSS NW AREAS...TAPERING TO LIKELIES ACROSS
CENTRAL MOUNTAINS...AND ONLY LOW CHC ACROSS EXTREME SE...WITH
EMPHASIS ACROSS SE AREAS LATER TNT. AS FOR MINS...WENT CLOSER TO MAV
MOS.

WED...FRONTAL SYSTEM SLOWLY SAGS SOUTHWARD ACROSS CWA...WITH
NUMEROUS SHOWERS/TSTMS ANTICIPATED. LOW LEVEL WINDS A BIT LESS THAN
TDY...AND THEREFORE SEVERE THREAT MAY BE MORE LIMITED.
HOWEVER...WITH PWATS REMAINING NEAR 2.0 INCHES...AND FAIRLY
UNIDIRECTIONAL MID LEVEL WINDS...WL NEED TO WATCH FOR LOCALLY HEAVY
RAINFALL RATES. FOR MAXES...EXPECT NW AREAS TO GENERALLY MAX OUT
AROUND 70...WITH GENERALLY LOWER-MID 80S ACROSS CENTRAL AREAS...AND
NEARING 90 ACROSS FAR LOWER SUSQ. STILL QUITE HUMID ACROSS MUCH OF
THE REGION...WITH DEWPOINTS GENERALLY IN THE 60S...EXCEPT LOWER-MID
70S ACROSS FAR SE. POP-WISE...GENERALLY WENT WITH LIKELIES MOST
AREAS...TAPERING TO HI CHC ACROSS EXTREME SE.

WED NT...FRONTAL SYSTEM CONTINUES TO SLOWLY SAG SOUTHWARD...SETTLING
TO NEAR/JUST S OF MASON-DIXON LINE BY DAYBREAK THU. WL CONTINUE WITH
CHC POPS ACROSS S AND SE...TAPERING TO SLIGHT CHC ACROSS THE N.
EMPHASIS ACROSS THE N WILL BE EARLY...WHERE ANY SHOWERS SHOULD END
BY LATE EVENING.

THU-THU NT...MOST 09Z/26 SREF MEMBERS DEPICT SFC WAVE DEVELOPING TO
OUR SW ON FRONT...THEN RIPPLING NE THU NT INTO EARLY FRI AM. WL
THEREFORE INDICATE CHC POPS ACROSS SOUTH/CENTRAL/WESTERN AREAS
THU...WITH LATE DAY TIMING...AND THEN BROADEN CHC POPS FOR THU NT
(EXPECT SLIGHT CHC FAR N). WL LIMIT MENTION OF THUNDER TO EXTREME
SE...AS MOST AREAS APPEAR TO BE RATHER STABLE.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...

FRI...WL INCLUDE CHC POPS ACROSS EXTREME SE AREAS...AND SLIGHT CHC
ACROSS CENTRAL AREAS FOR FRI AM IN RESPONSE TO POTENTIAL DEPARTING
SFC WAVE. WILL TREND THESE POPS DOWNWARD FOR THE AFTN HOURS...AS
WAVE SHOULD DEPART. IN ADDITION...AS WEAK SFC TROUGH APPORACHES FROM
THE W FRI AFTN...AND WITH 12Z/26 ETA 12 DEPICTING 850 LIS DROPPING
INTO THE -1 TO -3 RANGE ACROSS THE W...WL INDICATE A SLIGHT CHC OF
TRW FOR THE AFTN ACROSS WESTERN AREAS. OTRW...WITH EXPECTED CLOUDS
AND AT LEAST MORNING SHOWERS...WILL KEEP TEMPS CLOSE TO HPC
NUMBERS...WITH MID 70S ACROSS HIGHER TERRAIN OF N/W...TO NEAR 80
ACROSS CALLEY AREAS OF THE S/E.

FRI NT-SUN...FRONTAL BOUNDARY SHOULD ONCE AGAIN STALL SOMEWHERE
ACROSS MID ATLANTIC STATES...KEEPING AT LEAST SOME MID/UPPER LEVEL
MOISTURE NEARBY DURING THIS PERIOD. BULK OF 00Z/26 MREFS KEEP
MEASURABLE PRECIP TO THE S...AND THUS WILL KEEP OUT MENTION OF POPS
AT THIS TIME. HOWEVER...IT WILL NOT TAKE MUCH TO DRAW THIS MOISTURE
BACK TO THE N...POSSIBLY LEADING TO SOME SCATTERED SHOWERS ACROSS
EXTREME S DURING THIS TIME PERIOD...ESP BY SUN AFTN.

SUN NT-TUE...EXPECT AFOREMENTIONED SFC BOUNDARY TO RETREAT BACK TO
THE N DURING THIS TIME PERIOD. THUS...WL INTRODUCE CHC POPS ACROSS
SOUTHERN AREAS...WITH SLIGHT CHC ACROSS THE N ON MON...AND BROADBRUSH
CWA IN CHC POPS FOR TUE. ALSO EXPECT AN INCREASE IN HUMIDITY BY THIS
TIME PERIOD...WITH DEWPTS RETURNING INTO THE 60S MOST AREAS...AND
LOWER 70S ACROSS THE FAR S AND SE.

&&

.AVIATION...

WEAK WARM FRONT SLIDING BACK NORTHWARD ACROSS CWA THIS AFTERNOON
BRINGING AN INCREASE IN MOISTURE AND SOME MVFR HAZE TO THE
SOUTHWEST.  DISSIPATED MCS FROM EARLIER IN THE DAY NOW OVER NORTHERN
NY STATE ALSO HELPING TO PULL MOISTURE TOWARD CENTRAL PA FROM THE
OHIO VALLEY AS IT DRAGS THE WARM FRONT TO THE NORTH.  THIS WILL KICK
OFF SCATTERED TSTORMS MAINLY IN THE WEST AND NORTH THIS AFTERNOON -
BRINGING MVFR CONDITIONS AND GUSTY WINDS UP TO 40 MPH TO EXTREME
WEST BEFORE THEY WEAKEN AS THEY MOVE EASTWARD.  BETTER CHANCE FOR
TSTORMS WILL BE LATER TONIGHT AS A COLD FRONT SLIDES SOUTHEAST FROM
THE GREAT LAKES...BRINGING ENOUGH LIFT TO BREAK THE WEAK CAP.
STORMS WILL BECOME MORE NUMEROUS AFTER 06Z IN THE NORTH AND CLOSER
TO 12Z IN THE SOUTHEAST...BRINGING MORE WIDESPREAD MVFR CONDITIONS
LATE TONIGHT INTO THE FIRST HALF OF WED.  CHANCE FOR TSTORMS WILL
LINGER IN THE SOUTH ALL DAY WED...AND CHANCES DIMINISH IN THE NORTH.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR PAZ036-056-057-059-063>066 UNTIL 8 PM
TUESDAY.
&&

SHORT TERM...KL
LONG TERM...KL
AVIATION...RXR
Hazardous weather outlook, Jul 26, 4:01 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 AM EDT TUE JUL 26 2005

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-261703-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-
ELK PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-
MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SCHUYLKILL PA-
SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA-
401 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A DAMAGING WIND GUST...LARGE HAIL AND FREQUENT DANGEROUS
LIGHTNING ARE THE GREATEST THREATS...ALONG WITH LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PAZ036-056-057-059-063>066-261703-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LANCASTER PA-
LEBANON PA-PERRY PA-YORK PA-
401 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT:
THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE IT FEEL BETWEEN 101
AND 106 DEGREES THIS AFTERNOON. SEE PHLNPWCTP FOR FURTHER DETAILS ON
HE OPPRESSIVE HEAT AND ITS EFFECTS.  A HEAT ADVISORY REMAINS IN
EFFECT ACROSS THE AREA UNTIL 800 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 2:48 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT TUE JUL 26 2005

PAZ004-005-261945-
MCKEAN-WARREN-
248 PM EDT TUE JUL 26 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RUSSELL TO
GRAND VALLEY...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
CHAPMAN STATE PARK AROUND 255 PM...KINZUA DAM AROUND 300 PM...
CLARENDON AROUND 305 PM...BRADFORD AROUND 320 PM...SHEFFIELD...
MARSHBURG...AND LUDLOW AROUND 325 PM AND LEWIS RUN AROUND 335 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER: RXR
Special weather statement, Jul 26, 4:20 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EDT TUE JUL 26 2005

PAZ005-006-011-262100-
CAMERON-MCKEAN-POTTER-
420 PM EDT TUE JUL 26 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CAMERON AND POTTER
COUNTIES...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
WELLSVILLE TO 25 MILES NORTHEAST OF ST. MARYS TO 11 MILES NORTHEAST
OF JOHNSONBURG...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE
NEAR COUDERSPORT AROUND 430 PM...ELK RIVER AROUND 435 PM...ULYSSES...
AUSTIN AROUND 440 PM...SIZERVILLE...DENTON HILL STATE PARK AROUND 445
PM...LYMAN RUN STATE PARK...CHERRY SPRINGS STATE PARK AROUND 450
PM...WHARTON AND GALETON AROUND 500 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO...EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: JPV
Special weather statement, Jul 26, 4:24 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EDT TUE JUL 26 2005

PAZ017-262115-
CLEARFIELD-
424 PM EDT TUE JUL 26 2005

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF PUNXSUTAWNEY...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MAHAFFEY AROUND 430 PM...GRAMPIAN
AROUND 435 PM...LUMBER CITY AROUND 440 PM...CURWENSVILLE AROUND 445
PM...HYDE AROUND 450 PM AND GLEN HOPE AROUND 455 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: JPV

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:53 PM EDTSevere Thunderstorm WarningCTPWarren37 min
Jul 26, 5:10 PM EDTSevere Thunderstorm WarningCTPWarren65 min
Jul 26, 5:47 PM EDTSevere Thunderstorm WarningCTPMcKean58 min
Jul 26, 6:16 PM EDTSevere Thunderstorm WarningCTPElk59 min
Jul 26, 6:33 PM EDTSevere Thunderstorm WarningCTPPotter72 min
Jul 26, 6:42 PM EDTSevere Thunderstorm WarningCTPMcKean33 min
Jul 26, 6:48 PM EDTSevere Thunderstorm WarningCTPCameron42 min
Jul 26, 7:02 PM EDTSevere Thunderstorm WarningCTPTioga61 min
Jul 26, 7:20 PM EDTSevere Thunderstorm WarningCTPClinton70 min
Jul 26, 7:29 PM EDTSevere Thunderstorm WarningCTPElk46 min
Jul 26, 7:40 PM EDTSevere Thunderstorm WarningCTPClearfield80 min
Jul 26, 7:42 PM EDTSevere Thunderstorm WarningCTPLycoming78 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.